Reactions to the transfusion of blood products are unfortunately not rare, and may be fatal. Chemical and physical causes of untoward reactions to transfusion of blood products will be reviewed here. Other reactions to blood products are discussed separately. (See "Immunologic blood transfusion reactions" and "Transfusion-related acute lung injury (TRALI)" and "Transfusion-associated graft-versus-host disease".)
TRANSFUSIONAL VOLUME OVERLOAD (TACO)
Clinical presentation — Pulmonary edema secondary to congestive failure can occur with transfusion-associated volume/circulatory overload (TACO), especially in elderly patients, small children, and/or those with compromised cardiac function and may occur more frequently in association with surgical or intensive care settings, where large fluid volumes and some blood are administered . Symptoms include dyspnea, orthopnea, tachycardia and a wide pulse pressure, often with hypertension and hypoxemia, and may begin near the end of the transfusion, or within six hours. Headache is common and seizures have been reported. (See "Use of blood products in the critically ill".)
In 2013, TACO was the second most common cause of transfusion-related mortality as reported to the United States FDA; these episodes are likely to be underreported. This was shown in a combined retrospective/prospective analysis of TACO events caused by plasma at a tertiary care hospital. Results included the following :
●In the retrospective seven-year analysis period, using the blood bank’s records, the prevalence rate of TACO was 1 in 1566 transfused plasma units.
●In the one-month prospective analysis period, using active surveillance of plasma recipients, there were four TACO reactions, for a prevalence rate of 1 in 68 transfused plasma units. None of these reactions were reported to the blood bank.